Hail, Ellis
- When
- July 11, 9:34 PM CST
- Where
- Ellis County, 1.28 mi WSW of Walker
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.860, -99.090
An MCS moving across the area briefly became severe at a few locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An MCS moving across the area briefly became severe at a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 11, 6:04 PM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 704 PM CDT MON JUL 11 2016 ...Updated for aviation discussion... .SHORT TERM...(This evening through Tuesday) Issued at 157 PM CDT Mon Jul 11 2016 An upper level low will continue to move into Central Canada this afternoon into tonight with its trough axis swinging through the northern Plains. This will help push a cold front farther south into Kansas this afternoon. This front will then become nearly stationary tonight and bifurcate Kansas. Winds ahead of this front will generally be from a southerly direction shifting to more of a north to northeast direction from behind. A few thunderstorms may form along this boundary this evening into the early overnight hours. However, I believe that most of the convection will remain east of the CWA. Otherwise expect a few clouds along and ahead of the boundary. As for temperatures, lows tonight look to range from the lower 60s across northwest Kansas to mid 70s across south central Kansas. Highs tomorrow are anticipated to range from the lower 90s across west central Kansas to upper 90s across south central Kansas. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM CDT Mon Jul 11 2016 An upper level ridge of high pressure will be found across southern portions of the United States through Friday building northward this weekend. This will bring zonal flow (west to east) above the Central Plains through Friday. A few shortwaves are progged to slide above this ridge of high pressure and into the Central High Plains. This will enhance lift across the area as they move through. Towards the surface, an area of low pressure and associated frontal boundary is expected to sit somewhere across western Kansas through Friday then shift northward as a warm front this weekend. A few thunderstorms may form along this boundary in the late afternoon into evening hours with the best chance of measurable precipitation Thursday into Friday. Otherwise expect partly cloudy skies. High pressure builds into the area this weekend into the early part of next week. However, a few thunderstorms can not be ruled out during peak heating into the evening hours. As for temperatures, highs start out in the mid to upper 90s Wednesday then cool off into the upper 80s on Friday. A warming trend returns this weekend into the first part of next week with highs reaching back into the mid to upper 90s. Lows look to generally range from the mid 60s west to mid 70s east. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 702 PM CDT Mon Jul 11 2016 A weak cold front will move into western Kansas this evening before stalling out across the area. There is a chance of thunderstorms this evening along the front, especially around KHYS. Winds will shift to the northeast behind the front and then become easterly toward the end of the period. VFR condtions can be expected outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 94 70 98 / 20 20 20 10 GCK 68 93 67 97 / 20 10 10 10 EHA 66 96 66 99 / 10 10 10 10 LBL 69 97 69 100 / 10 10 10 10 HYS 69 92 69 95 / 50 10 20 20 P28 74 99 74 100 / 20 20 20 20 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Finch
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 940 PM CDT MON JUL 11 2016 KSZ030-031-043>046-061>066-074>081-084>090-130245- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 940 PM CDT MON JUL 11 2016 /840 PM MDT MON JUL 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT THERE IS A SMALL CHANCE OF THUNDERSTORMS TONIGHT AND THESE COULD CONTAIN HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM COVERAGE WILL INCREASE THURSDAY THROUGH FRIDAY. SOME STORMS, ESPECIALLY THURSDAY NIGHT, MAY BE STRONG TO SEVERE WITH LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC JF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1017 PM CDT MON JUL 11 2016 KSZ031-120400- ELLIS KS- 1017 PM CDT MON JUL 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELLIS COUNTY UNTIL 1100 PM CDT... AT 1016 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CATHERINE...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... VICTORIA...WALKER...CATHERINE AND EMMERAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3885 9904 3883 9924 3892 9928 3903 9904 TIME...MOT...LOC 0316Z 251DEG 20KT 3889 9919 KRUSE
The Dodge City radar (KDDC), 144 km away, was scanning. The volume nearest the first event began at 03:34 UTC.
4 hail. Local standard time, as filed.
The hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652943, 652944, 652945, 652946.